Alabama, 2012

Hail in Alabama, June 30, 2012

June 30, 2012 · NWS BMX · 1 event in 1 county or zone

On Saturday, June 30, an isolated thunderstorm developed during peak daytime heating and produced hail in Sumter county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Saturday, June 30, an isolated thunderstorm developed during peak daytime heating and produced hail in Sumter county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 2:14 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 2:14 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SAT JUN 30 2012

.DISCUSSION...

NO LARGE SCALE CHANGES TO ONGOING FORECAST. CENTER OF UPPER LEVEL
RIDGE ALMOST DIRECTLY OVER CENTRAL ALABAMA TODAY...AND THAT HELPED
JACK UP THE HEAT JUST A BIT MORE TODAY. THAT RIDGE WILL BE WITH US
FOR AT LEAST A COUPLE DAYS...BEFORE GETTING SHOVED BACK WEST THE
MIDDLE TO END OF THE UPCOMING WORK WEEK.

STILL NOT CONVINCED THAT THE MODELS ARE HANDLING PRECIP CHANCES
APPROPRIATELY OVER THE NEXT SEVERAL DAYS. BOTH THE NAM AND THE GFS
SHOW WHAT SEEMS LIKE TOO MUCH QPF COVERAGE...AND AT WHAT SEEMS
LIKE ODD TIMES OF DAY. I'M SORRY...BUT 40 TO 50 PERCENT POPS
DURING THE NIGHTTIME PERIODS JUST DON'T SEEM RIGHT GIVEN THE
CURRENT PATTERN. WILL CONTINUE WITH BARELY MENTIONABLE POPS THE
NEXT COUPLE DAYS...AND INCH THEM UP CLOSER TO CLIMATOLOGY (30
PERCENT DAY TO 20 PERCENT NIGHT)...AS THE UPPER RIDGE AXIS SHIFTS
BACK TO THE WEST.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

HAZE LAYER ALOFT WILL RESTRICT VERTICAL AND HORIZONTAL VISIBILITY FOR
AIRCRAFT LANDINGS. THE HAZE LAYER WILL SINK DOWNWARD OVERNIGHT AND
PRODUCE WIDESPREAD MVFR VSBYS IN HAZE...WITH LCL IFR VSBYS. SFC
VSBYS WILL BE LOWEST BETWEEN 10Z AND 14Z. HIGH PRESSURE RIDGE
OVERHEAD WILL PRODUCE LIGHT AND VRBL WINDS.

58/ROSE

&&

.CLIMATE...

SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     75 104  75 101  74 /   0  10  10  20  20
ANNISTON    76 104  75  99  74 /   0  10  10  20  20
BIRMINGHAM  79 104  79 100  76 /   0  10  10  20  20
TUSCALOOSA  78 104  78 102  76 /   0  10  10  20  20
CALERA      78 103  77 100  75 /   0  10  10  20  20
AUBURN      77 102  76 100  75 /   0  10  10  20  20
MONTGOMERY  77 101  78  99  76 /   0  10  10  20  20
TROY        74 100  75  98  74 /  10  10  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SUNDAY FOR ALL COUNTIES.

&&
Hazardous weather outlook, Jun 30, 10:57 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT SAT JUN 30 2012

ALZ011>015-017>050-011700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1157 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL
ALABAMA. AFTERNOON TEMPERATURES WILL TOP OUT OVER 100 DEGREES
EVERYWHERE...AND NEAR 105 DEGREES IN SOME AREAS. WHEN FACTORING IN
THE HUMIDITY...THE HEAT INDEX MAY REACH 110 DEGREES OR MORE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY AFTERNOON.
ADDITIONAL HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS ARE LIKELY TO
BE ISSUED FOR MONDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 4:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT JUN 30 2012

ALZ030-302315-
SUMTER AL-
545 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER COUNTY UNTIL 615
PM CDT...

AT 542 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR COATOPA...OR 10 MILES SOUTHEAST OF LIVINGSTON.
THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LIVINGSTON...
  THE UNIVERSITY OF WEST ALABAMA...
  COATOPA...
  DUG HILL...
  BLUFFPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3261 8827 3267 8806 3264 8806 3264 8808
      3259 8806 3261 8797 3246 8796 3244 8803
      3240 8804 3239 8820
TIME...MOT...LOC 2245Z 239DEG 2KT 3247 8810

19

The radar

The Birmingham radar (KBMX), 143 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumter

When
June 30, 4:50 PM CST
Where
Sumter County, 0.69 mi N of Coatopa
Measured
0.88 in hail
Reported by
Public
Coordinates
32.490, -88.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396948.